, Volume 14, Issue 5, pp 367-379
Date: 29 Aug 2012

Extrapyramidal Symptoms Associated with Selective Serotonin Reuptake Inhibitors

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

In recent years there has been an increasing number of reports of the development or aggravation of parkinsonism and the development of other movement disorders (‘extrapyramidal symptoms’) associated with exposure to the selective serotonin (5-hydroxytryptamine; 5-HT) reuptake inhibitors (SSRIs) fluoxetine, paroxetine, sertraline, fluvoxamine and citalopram. The exact prevalence of these complications is unknown since available information comes from literature reviews of case reports or data from the manufacturers or from movement disorders units and is therefore subject to reference bias. In addition, many of the patients had previously received or were concurrently being treated with other drugs, mainly antipsychotics. Reported movement disorders include parkinsonism, akathisia, tremor, dystonia, tardive dyskinesia, myoclonus, tics and chorea; parkinsonism and akathisia were the most frequent.

Pathophysiological mechanisms are not well established, but the most accepted hypotheses suggest a relationship with interactions between serotonergic and dopaminergic neurotransmitter systems. Anatomical, physiological and pharmacological relationships between these two systems are reviewed in this article.

The management of SSRI-induced movement disorders includes avoidance of SSRI use, dose reduction or discontinuation of the offending drug and the same measures that are used for treating antipsychotic-induced movement disorders.